Quantcast

Living with Polyneuropathy CIDP, GBS, & CMT

Allergic skin reaction to IVIG?


#1

During my second full five day session on the IVIG, I developed some kind of a skin reaction. I could not start my third session until I got a skin biopsy. I did so and it showed that it was caused by a drug reaction. Has this happened to anyone else and if so, what was your doctors decision? I believe that my doctor is perhaps leaning towards having me stop the IVIG all together. This is upsetting to me because I had such a positive result from my two sessions--I can only hope that there is another med that I can tolerate and get the same results! I've heard that some patient's pre-med with an antihistamine to help to prevent an allergic reaction. I am trying to investigate other options and would be grateful to any info you can share with me.

In advance---Thank You!

.


#2

My husband also had very bad skin rash after his ivig, but it eventually went away he premeditated with Benadryl and continued nightly with the benedryl for about 1month.
His doctor also switched him to the ivig that was less allergic they have to mix it when he arrives to have the treatment.if the ivig helps then the rash will eventually go away.
Use Sarna creme ,no hot baths and benedryl that’s what helped him.


#3

Had the same reaction,had to stop IVIG.


#4

I am given Benedryle, Tylonol, and then an injection of some type of steriod so that I won’t have a reaction and I have never had one. Except for steriods keeping me up for three nights, rearranging my cabinets at 2am. Sleeping for 2 hrs and then going in to work and talking everyone’s ears off. The first dr gave a different brand of IVIG which caused my hair to fall out. When I switched to another Dr, he uses a different brand IVIG which causes my hair to grow back. I feel that on the first brand, I was getting antibodies from bald-headed old men and now I am getting the Patrick Dempsey brand which I like a lot better!! Also, my hair has come back curley for the first time in my life. You gotta do what you gotta do.


#5

I also have a skin reaction to ivig. I treat the skin lesions with an ointment and avoid sunlight when the are at their worst. I had on episode where they became infected and I had to skip one treatment to get that resolved. The hospital where I go for my treatments switched the brand that I was receiving and Thje problems has deminished but not disappeared. Right now all I am doing is treating the symptoms when they appear. Going off the ivig is much worse than what I am experiencing right now. I just weigh the harm of one against the other.


#6

Thanks for responding and sharing your experiences.The more info I have when I talk with my doctor, the better!

wzamedic said:

I also have a skin reaction to ivig. I treat the skin lesions with an ointment and avoid sunlight when the are at their worst. I had on episode where they became infected and I had to skip one treatment to get that resolved. The hospital where I go for my treatments switched the brand that I was receiving and Thje problems has deminished but not disappeared. Right now all I am doing is treating the symptoms when they appear. Going off the ivig is much worse than what I am experiencing right now. I just weigh the harm of one against the other.


#7

I had a full body rash appear after my 3rd session of IVIG. A skin biopsy also indicated an internal cause. The doctor at the infusion center where I go changed the brand from Flebogamma 5% to Gamunex 10%. I still had an reaction so at my next infusion he changed it again to Privigen 10%. He also gave me an intravenious dose of steroid (75g Methyl Prednesone) just prior to my infusion and an intravenious dose of Benedryl as well. This made all the difference in the world. My rash symptoms have abated over the period between my infusions. I also take pre-meds to off set any reaction prior to the infusion. I keep my body lubricated with anti-itch lotion daily. I also take Benedryl 25mg when needed at night to help itching. So far, so good!


#8

I too have a skin rash. It is a very fine rash. My doctor is not sure if it is from the IVIG or the celcept. Since it doesn't really itch or bother me she is staying with my treatment since I am doing so well on it. In the beginning I got the pre-meds, but don't any more.


#9

I have been on ivig for almost a year. I got a rash on my arm while getting my first treatment in the hospital. They slowed the rate and I didn't have further problems. I used to take 2 benedryl 25mg prior to treatment, but I don't need to any more. Good Luck I hope you can continue the treatment.


#10

Thanks for sharing your experiences with the IVIG treatments. It is nice to know that there are alternative choices out there.

Skiptech said:

I had a full body rash appear after my 3rd session of IVIG. A skin biopsy also indicated an internal cause. The doctor at the infusion center where I go changed the brand from Flebogamma 5% to Gamunex 10%. I still had an reaction so at my next infusion he changed it again to Privigen 10%. He also gave me an intravenious dose of steroid (75g Methyl Prednesone) just prior to my infusion and an intravenious dose of Benedryl as well. This made all the difference in the world. My rash symptoms have abated over the period between my infusions. I also take pre-meds to off set any reaction prior to the infusion. I keep my body lubricated with anti-itch lotion daily. I also take Benedryl 25mg when needed at night to help itching. So far, so good!


#11

Thanks, the same goes for you!

nancy said:

I have been on ivig for almost a year. I got a rash on my arm while getting my first treatment in the hospital. They slowed the rate and I didn't have further problems. I used to take 2 benedryl 25mg prior to treatment, but I don't need to any more. Good Luck I hope you can continue the treatment.


#12

Thank You!

nancy said:

I have been on ivig for almost a year. I got a rash on my arm while getting my first treatment in the hospital. They slowed the rate and I didn't have further problems. I used to take 2 benedryl 25mg prior to treatment, but I don't need to any more. Good Luck I hope you can continue the treatment.


#13

Hi.

Like the others, I also had a skin reaction. The soecialist stopped the IVIG when he saw the reaction during my (then) next appointment with him. Like you, I also felt there was a benefit from the IVIG so at the following visit I asked him if there were other options. He said that there were differing IVIG medications and commenced with another one (sorry, I don't have the names, not as informative as some of the others) but I do know that the first lot was produced in the States (I live in Australia) and the current one (with which I have no skin reactions) is produced in Northern Europe. Best wishes.


#14

Adding my $0.02. I have always pre-medicated with tylenol & benedryl, but since switching from Active Duty Infusion Clinic (80g/day for 3 days of Gammunex-C 10%) to VA Medical Center (60g/day for 4 days of Gammunex 10%), I have a redness along the vein the line is put in. Infusion Nurse thinks it has just as much to do with the covering & butterfly they use than the IVIG.


#15

I get it, too. I was prescribed an ointment to put on it. I might try the Benadryl first next time.


#16

I am always given 75mg of voltaren and 50 ml of Benadryl twice a day with each of my infusions. It has helped my side effects greatly. I hope that information is of some help
Good luck!


#17

I also had a port catheter placed in my chest after experiencing alot of problems with IV lines and pic lines. I have had CIDP since 2009 and I receive ivig every 4 weeks.


#18

I’ve experienced a lot of strange skin issues that popup from time to time. I’ve been doing IVIG treatment s for three years now. It’s taken a bit to figure out the right dosage.& frequency, but I think that it has a lot to do with the side effects that come with the treatment. My Neuro always prescribes me to take two benedryl & some sort of strong asprin 30 minutes Before. I hope this helps :wink:


#19

Thanks for the info. I really appreciate you taking the time to share with me!

Paula Myers Sheffield said:

I've experienced a lot of strange skin issues that popup from time to time. I've been doing IVIG treatment s for three years now. It's taken a bit to figure out the right dosage.& frequency, but I think that it has a lot to do with the side effects that come with the treatment. My Neuro always prescribes me to take two benedryl & some sort of strong asprin 30 minutes Before. I hope this helps ;)

#20

Def benedryl and tylenol during its helped me tremendously and drinks lots of water before ,during and after the infusions.

Big hugs and stay strong..Amy